Life-threatening Overdose With Lamotrigine, Citalopram, and Chlorpheniramine

J Postgrad Med. Oct-Dec 2008;54(4):316-7. doi: 10.4103/0022-3859.43516.

Abstract

Lamotrigine is a commonly used agent for seizure control in epilepsy. There are limited data on the adverse effects of lamotrigine in overdose. We report a number of serious side-effects associated with a large overdose of lamotrigine. A 23-year-old female presented to the emergency department after taking an intentional overdose of 9.2 g of lamotrigine, 56 mg of chlorpheniramine, and 220 mg of citalopram. On admission, she had a reduced level of consciousness and electrocardiographic abnormalities; a widened QRS and a prolonged corrected QT (QTc) interval. Prompt treatment with early intubation, along with the use of magnesium for cardioprotection and administration of sodium bicarbonate may have aided in a quick recovery with a short intensive care stay and good outcome.

Publication types

  • Case Reports

MeSH terms

  • Administration, Oral
  • Adult
  • Anticonvulsants / administration & dosage
  • Anticonvulsants / poisoning*
  • Chlorpheniramine / administration & dosage
  • Chlorpheniramine / poisoning*
  • Citalopram / administration & dosage
  • Citalopram / poisoning*
  • Drug Overdose / drug therapy*
  • Electrocardiography / drug effects
  • Female
  • Humans
  • Lamotrigine
  • Long QT Syndrome / chemically induced
  • Poisoning / drug therapy
  • Sodium Bicarbonate / therapeutic use
  • Treatment Outcome
  • Triazines / administration & dosage
  • Triazines / poisoning*

Substances

  • Anticonvulsants
  • Triazines
  • Citalopram
  • Chlorpheniramine
  • Sodium Bicarbonate
  • Lamotrigine